Background: The cause of cancer-associated venous limb gangrene is unknown but could paradoxically be due to warfarin.
Objective: To determine the pathogenesis of venous gangrene in a patient with cancer.
Design: Case report.
Setting: University hospital in Ontario, Canada.
Patient: 66-year-old woman with metastatic lung cancer and deep venous thrombosis.
Measurements: Levels of vitamin K–dependent factors, additional coagulation factors, and thrombin–antithrombin complexes (marker of thrombin generation).
Results: During warfarin use, venous limb gangrene developed when the international normalized ratio (INR) reached 6.0 (therapeutic range, 2.0 to 3.0); at this time, the level of protein C (a vitamin K–dependent natural anticoagulant) was severely reduced, but thrombin–antithrombin complexes remained markedly elevated. The supratherapeutic INR was explained by the greatly reduced levels of factor VII, which correlated closely with protein C levels; therefore, the high INR was a surrogate marker for severely reduced protein C activity.
Conclusion: Warfarin may contribute to the pathogenesis of cancer-associated venous limb gangrene by leading to severe depletion of protein C while at the same time failing to reduce thrombin generation.